Report of methamphetamine use and cardiomyopathy in three patients
1 Internal Medicine Department, Loghman Hakim Hospital, Faculty of Medicine, Shahid Beheshti University of Medical Sciences, Tehran, Iran
2 New York University School of Medicine, New York City Poison Control Center, Bellevue Hospital, New York, USA
3 Faculty of Pharmacy, Pharmaceutical Research Center, Tehran University of Medical Sciences, Tehran, Iran
4 Clinical Toxicology Department, Loghman Hakim Hospital Poison Center, Faculty of Medicine, and Toxicological Research Center, Shahid Beheshti University of Medical Sciences, Tehran, Iran
5 Clinical Toxicology Department, Loghman Hakim Hospital Poison Center, Kamali Street, South Karegar Avenue, Tehran, 1333431151, Iran
DARU Journal of Pharmaceutical Sciences 2012, 20:20 doi:10.1186/2008-2231-20-20Published: 30 August 2012
Methamphetamine (meth) is a stimulant used illegally around the world, including in Iran. Cardiomyopathy and cardiac failure may occur following chronic meth use and may cause the patients referred to the emergency department.
A 28-year old man and two women, ages 29 and 31-year-old, with a history of meth use, were admitted to the emergency department with severe dyspnea at rest. Each had sinus tachycardia with tachypnea and an echocardiogram that showed severe systolic dysfunction consistent with heart failure. Additional evaluation in the hospital revealed cardiomyopathy with no other etiology other than the meth use.
There are several reports that show an increase in frequency of meth use, suggesting that cardiomyopathy and acute heart failure may be a new medical concern.